Utah, 2021

Avalanche in Utah, February 6, 2021

February 6, 2021 · NWS SLC · 1 event in 1 county or zone

A backcountry avalanche at Wilson Glade in Millcreek Canyon, just outside of Salt Lake City, caught and fully buried six people, killing four within the group.

The toll

Deaths
4
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A backcountry avalanche at Wilson Glade in Millcreek Canyon, just outside of Salt Lake City, caught and fully buried six people, killing four within the group.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 6, 9:40 AM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 6, 9:40 AM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
940 AM MST Sat Feb 6 2021

.SYNOPSIS...A mostly dry and relatively mild northwest flow will
remain over Utah and southwest Wyoming this weekend. A cooler and
more unsettled pattern will develop to begin the work week.

&&

.DISCUSSION...Utah and southwest Wyoming remain under northwest
flow this morning in between a ridge off the Pacific coast and a
trough centered over southern Canada. Shortwave energy that
brought snow to much of northern Utah yesterday has slid southeast
of the forecast area but the associated jet remains positioned
over northeast Utah and southwest Wyoming. This will keep a bit of
snow in place for the higher terrain near the Utah/Idaho border
through the afternoon and will also result in some enhancement of
winds over southwest Wyoming. Otherwise, dry conditions are
anticipated through the weekend with a gradual warming trend in
temperatures. By Sunday maxes are expected to run up to 10F above
seasonal normals.

A weak grazing shortwave is expected to bring a frontal boundary
into northern portions of the area Monday, acting to bring
temperatures back closer to seasonal normals and also turning the
flow to a more westerly direction. This will bring moisture and
shortwave energy from a weakening trough across the area Tuesday
into Wednesday, bringing a bit of light snow to the higher
terrain. Forecast becomes extremely uncertain after midweek with
ensemble guidance showing a variety of solutions with regard to
the evolution of the Canadian trough. Some guidance (operational
GFS most notably) brings a significant surge of Arctic air into
the area while some (the operational EC is in this camp) keep a
mild Pacific airmass in place. It is quite rare to see such a
variance in solutions so will give the end of the long term period
a big shrug for now and hope for a bit of convergence in future
model runs.

No updates expected to the forecast this morning.

&&

.AVIATION...VFR conditions are expected to continue across the KSLC
terminal through the valid TAF period. Clouds over the mountain
peaks will dissipate through the morning with gradually clearing
skies through 00z. Light southerly flow at less than 10 knots will
transition to a light northerly flow by 05z. There is a 40% chance
that winds will become light and variable at times.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Traphagan
AVIATION...Woodward

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Feb 5, 10:50 PM MST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
1050 PM MST Fri Feb 5 2021

UTZ001>016-019>021-517-518-WYZ021-061400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
1050 PM MST Fri Feb 5 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight

Strong gusty downslope winds are expected to continue along the
Highway 10 corridor in Castle Country through late tonight with
gusts over 55 mph. Elsewhere, across far northwest Utah, gusts
over 40 mph will be common.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Unsettled weather with periods of snow will be possible beginning
on Tuesday and continuing through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Wasatch Mountains South of I-80

When
February 6, 11:30 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Deaths
4 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service

The Forest Service Utah Avalanche Center reported that two groups, totaling eight people, were backcountry skiing at Wilson Glade in Millcreek Canyon, when an avalanche was triggered. The avalanche caught and buried six of the people, leading to four fatalities, while two survived, one with injuries. The avalanche occurred in terrain that was rated for High avalanche danger that day. The weather the day of the avalanche was sunny and fair. However, two storm systems the week prior to the avalanche brought roughly 20 inches of snow and winds 15-30 mph, with gusts up to 45 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Wasatch Mountains South of I-802021-02-0629FemaleOutside/Open AreasDirect
Avalanche, Wasatch Mountains South of I-802021-02-0626MaleOutside/Open AreasDirect
Avalanche, Wasatch Mountains South of I-802021-02-0626FemaleOutside/Open AreasDirect
Avalanche, Wasatch Mountains South of I-802021-02-0623MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940166.